Thunderstorm Wind, Upshur
- When
- December 28, 9:15 AM CST
- Where
- Upshur County, 0.9 mi SE of Gilmer Upshur Co Arp
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.690, -94.940
Trees downed south of Gilmer.
Widespread strong to severe thunderstorms developed along and behind of an approaching cold front during the morning of December 28th. Some of these storms produced small hail and a couple of the stronger clusters caused some wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Widespread strong to severe thunderstorms developed along and behind of an approaching cold front during the morning of December 28th. Some of these storms produced small hail and a couple of the stronger clusters caused some wind damage. Later in the afternoon, increased instability and low-level wind shear in the warm sector allowed a few supercells to develop across Central and Northeast Louisiana. Immediately behind the supercells, a quasi-linear convective system developed and moved quickly eastward producing a few instances of strong damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 28, 5:39 AM CST, 3 hours 36 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
539 AM CST Sat Dec 28 2024
...New AVIATION...
.SHORT TERM...
(Saturday through Sunday)
Issued at 400 AM CST Sat Dec 28 2024
Bottom line up front: An outbreak of severe weather is expected
across the region today with all modes in play to include a few
strong tornadoes, particularly across the southern half of the
region from East TX eastward into all of North and Central LA.
Analyzing the setup this morning, of note is a warm front that
continues lifting back northward as it nears the I-20 corridor
with lower to mid 60s dew points in its wake. The expectation is
for the warm front to reach as far north as I-30, leaving a good
majority of our region in an expansive warm sector environment.
Prior to that and the eventual onset of severe convection later
today, we are dealing with dense fog across roughly the SE half
of the area this morning. Therefore, a Dense Fog Advisory is in
effect through 9 AM for areas extending along and SE of a line
from Jacksonville, TX to Magnolia, AR.
Deeper synoptic analysis reveals a very robust shortwave pivoting
from eastern NM into the TX panhandle/west TX early this morning.
It is this mid/upper-level feature that is expected to eventually
interact with the expanding warm sector air mass south of the
warm front and the attendant sfc low located across NE TX. Storm
initiation is expected to begin by mid to late morning across NE
TX and expand across the remainder of the region throughout the
morning. Initially, this morning convection will likely pose a
primary threat of large hail with thunderstorm clusters before the
threat of damaging wind gusts and tornadoes become the overarching
concern as the event evolves through this afternoon/evening with
increasingly warm and moist advection south of the warm front.
By the midday timeframe, the shortwave trough is expected to be
near I-35 across North and Central TX with upper forcing becoming
maximized over much of the Central Gulf Coast and Lower MS Valley
through the afternoon and evening hours. Given the late day timing
of trough ejection across the expanding warm sector environment
coupled with the sfc low tracking through the heart of the region,
a marked increase in both deep-layer shear as well as low-level
shear is expected across the aforementioned areas. As a result,
SPC has upgraded most of NE and Central LA to a Moderate Risk
along with the areas immediately adjacent of Toledo Bend Country
in Deep East TX. Likewise, areas farther north and west have also
seen a category upgrade given the extent of warm sector expansion
that is expected. The northern extent of the Enhanced Risk area
now stretches roughly from Henderson, TX to Shreveport/Bossier
City to near El Dorado, AR. These points along with the Moderate
Risk area farther SE are both included in a 10-15% "hatched" area
potential for strong tornadoes (EF2+) due to the marked increase
in 0-1 km SRH in the range of 200-300 m2/s2 by this afternoon. The
environment across these areas will be supportive for supercells
and even a few long-track tornadoes this afternoon into the early
evening. This threat will occur ahead of a larger linear complex
that is expected to bring more of a damaging wind threat along an
advancing QLCS later on in the event with some embedded tornadoes
still possible as well before the event finally concludes across
all of our region just prior to midnight.
Last but not least among the all modes severe weather concerns is
the threat of heavy rainfall and localized flash flooding. Slight
Risk for excessive rainfall encompasses the vast majority of the
region today with another widespread 1-2 inches of rain expected
and isolated higher amounts possible.
The remainder of the short-term period will be mostly benign with
the exception of another round of fog possible overnight in the
wake of additional rainfall. Expect sunshine to finally return on
Sunday with temperatures remaining above average through the rest
of the weekend before cooler weather finally arrives later next
week.
/19/
&&
.LONG TERM...
(Sunday Night through Saturday)
Issued at 400 AM CST Sat Dec 28 2024
By the start of the long-term period on Sunday night, look for a
pleasant night with mostly clear skies and temperatures dropping
off into the 40s for overnight lows. Moving ahead to Monday night
through Tuesday, the next shortwave shifting out of the Rockies
will usher in the next cold front to the region, quickly followed
by an even stronger cold front with some Canadian influence by
mid-week just in time for New Year's Day.
Widespread rainfall is not anticipated in association with these
fronts, but temperatures will finally return back near seasonal
averages during the remainder of next week. Expect highs to range
through the 50s areawide beginning Wednesday, and overnight lows
will fall to either side of the freezing mark each night during
this mid to late week timeframe before yet another cold front
arrives by Friday night into Saturday. This will maintain the
trend of seasonal temperatures through the first weekend of
January.
/19/
&&
.AVIATION...
(12Z TAFS)
Issued at 534 AM CST Sat Dec 28 2024
A hazardous weather day is in store for all terminals today as a
strong storm system moves through. Most terminals are currently
dealing with dense fog and low ceilings, with vsbys 1SM or less
and ceilings below 500 ft. Not much improvement is expected over
the next few hours and heavy rain showers and thunderstorms will
be rapidly developing. Expect strong to severe thunderstorms to
impact terminals in the 15z-00z window today, resulting in very
gusty winds, hail, and torrential rain. There will be a brief
break in the stormy weather from W to E through the late afternoon
and evening, with perhaps a brief period of some low ceiling
scattering. Despite this, given heavy rainfall and little change
in the airmass as the system exits, areas of fog and widespread
low ceilings are anticipated after midnight and into Sunday
morning.
Kovacik
&&
.SPOTTER INFORMATION STATEMENT...
Issued at 400 AM CST Sat Dec 28 2024
Spotter activation will be needed throughout today and into this
evening.
/19/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 70 51 68 50 / 100 30 0 0
MLU 73 52 67 48 / 100 60 0 0
DEQ 62 43 64 43 / 90 40 0 0
TXK 65 48 68 48 / 100 40 0 0
ELD 66 47 66 45 / 100 50 0 0
TYR 70 50 68 51 / 90 10 0 0
GGG 69 48 68 48 / 100 20 0 0
LFK 73 50 69 49 / 100 10 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Dense Fog Advisory until 9 AM CST this morning for ARZ072-073.
LA...Dense Fog Advisory until 9 AM CST this morning for LAZ001>006-
010>014-017>022.
OK...None.
TX...Dense Fog Advisory until 9 AM CST this morning for TXZ138-
149>153-165>167.
&&
SHORT TERM...19
LONG TERM....19
AVIATION...23Special Weather Statement
National Weather Service Shreveport LA
756 AM CST Sat Dec 28 2024
ARZ059-070-TXZ097-111-112-281445-
Cass TX-Bowie TX-Miller AR-Morris TX-Little River AR-
756 AM CST Sat Dec 28 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LITTLE RIVER...
BOWIE...NORTHWESTERN MILLER...NORTHEASTERN MORRIS AND NORTHWESTERN
CASS COUNTIES UNTIL 845 AM CST...
At 756 AM CST, Doppler radar was tracking a strong thunderstorm 8
miles east of Naples, or 17 miles southwest of New Boston, moving
northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Texarkana, Wake Village, Ashdown, New Boston, Nash, Hooks,
Redwater, Maud, Red Lick, Ogden, Richmond, Mandeville, Us 259 And
I 30 Intersection, Leary, Douglassville, Marietta, Red Bank,
Spring Hill and Bryans Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3331 9473 3370 9443 3368 9409 3347 9393
3313 9450 3329 9474
TIME...MOT...LOC 1356Z 216DEG 25KT 3323 9455
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
16Special Weather Statement
National Weather Service Shreveport LA
808 AM CST Sat Dec 28 2024
ARZ071-072-LAZ002>004-281500-
Lafayette AR-Webster LA-Columbia AR-Claiborne LA-Bossier LA-
808 AM CST Sat Dec 28 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN BOSSIER...NORTHWESTERN
CLAIBORNE AND NORTHWESTERN WEBSTER PARISHES AND COLUMBIA AND
LAFAYETTE COUNTIES UNTIL 9 AM CST...
At 808 AM CST, Doppler radar was tracking a strong thunderstorm near
Plain Dealing, or 12 miles west of Springhill, moving northeast at
30 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Magnolia, Springhill, Stamps, Waldo, Lewisville, Cullen, Plain
Dealing, Cotton Valley, Sarepta, Bradley, Taylor, Emerson,
Buckner, Shongaloo, Bussey, Welcome, Smithland, Macedonia,
Canfield and Calhoun.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3302 9381 3302 9380 3303 9381 3317 9373
3318 9372 3318 9373 3339 9361 3333 9326
3318 9298 3315 9298 3279 9344 3298 9382
3300 9382
TIME...MOT...LOC 1408Z 216DEG 25KT 3294 9365
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
16Special Weather Statement
National Weather Service Shreveport LA
830 AM CST Sat Dec 28 2024
TXZ108>111-124-125-136-137-281515-
Titus TX-Upshur TX-Wood TX-Gregg TX-Franklin TX-Camp TX-Morris TX-
Smith TX-
830 AM CST Sat Dec 28 2024
...A STRONG THUNDERSTORM WILL IMPACT FRANKLIN...NORTHWESTERN GREGG...
SOUTHWESTERN MORRIS...NORTHERN SMITH...CENTRAL TITUS...UPSHUR...WOOD
AND CAMP COUNTIES UNTIL 915 AM CST...
At 830 AM CST, Doppler radar was tracking a strong thunderstorm near
Mineola, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Tyler, Longview, Mount Pleasant, White Oak, Gladewater, Gilmer,
Mineola, Pittsburg, Winnsboro, Leesburg, Lindale, Mount Vernon,
Daingerfield, Quitman, Big Sandy, Hawkins, Clarksville City, East
Mountain, Rosewood and Scroggins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near a lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3269 9559 3270 9560 3270 9561 3271 9563
3272 9563 3296 9567 3296 9531 3328 9531
3334 9515 3306 9472 3257 9480 3234 9545
3235 9545 3237 9546 3237 9547 3245 9555
3248 9559
TIME...MOT...LOC 1427Z 216DEG 25KT 3261 9554
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
16Special Weather Statement
National Weather Service Shreveport LA
831 AM CST Sat Dec 28 2024
LAZ001-002-010-281515-
Bossier LA-Caddo LA-De Soto LA-
831 AM CST Sat Dec 28 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CADDO...
SOUTHEASTERN BOSSIER AND NORTHWESTERN DE SOTO PARISHES UNTIL 915 AM
CST...
At 831 AM CST, Doppler radar was tracking a strong thunderstorm 7
miles south of Stonewall, or 12 miles northwest of Mansfield, moving
northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Shreveport, Bossier City, Stonewall, Keachi, Frierson, Robson,
Forbing, Kingston, Keithville, Taylortown, Reeds Store, Gloster,
Kickapoo, Elm Grove, Mc Dade and Keat Chie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3221 9392 3250 9372 3238 9346 3224 9360
3224 9361 3223 9361 3208 9376 3219 9394
TIME...MOT...LOC 1431Z 214DEG 27KT 3217 9382
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
50Special Weather Statement
National Weather Service Shreveport LA
859 AM CST Sat Dec 28 2024
ARZ061-072-073-LAZ004-281545-
Union AR-Claiborne LA-Nevada AR-Columbia AR-
859 AM CST Sat Dec 28 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL CLAIBORNE PARISH
AND WESTERN UNION...COLUMBIA AND SOUTHEASTERN NEVADA COUNTIES UNTIL
945 AM CST...
At 859 AM CST, Doppler radar was tracking a strong thunderstorm near
Atlanta, or 13 miles southeast of Magnolia, moving northeast at 30
mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
El Dorado, Magnolia, Smackover, Waldo, Norphlet, McNeil, Emerson,
Village, Mount Holly, Atlanta, Lisbon, Wesson, Macedonia, Calhoun,
Spotville, Marysville, Ebenezer, Noxobe, Medlock and Cairo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3354 9324 3353 9311 3338 9312 3337 9280
3339 9276 3336 9267 3337 9264 3336 9260
3337 9259 3336 9256 3292 9290 3306 9334
TIME...MOT...LOC 1459Z 210DEG 28KT 3311 9311
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
16Special Weather Statement National Weather Service Shreveport LA 910 AM CST Sat Dec 28 2024 LAZ002-003-281600- Bossier LA-Webster LA- 910 AM CST Sat Dec 28 2024 ...A STRONG THUNDERSTORM WILL IMPACT EASTERN BOSSIER AND CENTRAL WEBSTER PARISHES UNTIL 10 AM CST... At 910 AM CST, Doppler radar was tracking a strong thunderstorm near Haughton, or 7 miles east of Bossier City, moving northeast at 30 mph. HAZARD...Wind gusts up to 50 mph and nickel size hail. SOURCE...Radar indicated. IMPACT...Gusty winds could knock down tree limbs and blow around unsecured objects. Minor damage to outdoor objects is possible. Locations impacted include... Bossier City, Minden, Haughton, Cotton Valley, Doyline, Dixie Inn, Eastwood, Bellevue, Princeton, Fillmore, Red Chute, Couchwood, Bodcau, Gilark, Ivan, Sligo and Barksdale Air Force Base. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3287 9351 3272 9324 3241 9349 3249 9368 TIME...MOT...LOC 1510Z 206DEG 28KT 3250 9356 MAX HAIL SIZE...0.88 IN MAX WIND GUST...50 MPH 50
The Shreveport radar (KSHV), 106 km away, was scanning. The volume nearest the first event began at 15:14 UTC.
3 thunderstorm wind. Local standard time, as filed.
Trees downed south of Gilmer.
Tree limbs downed and a carport partially blown off at a residence in Gilmer.
Roof damage reported at a gas station in the intersection of Highway 300 and FM Road 1844.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, December 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1229040, 1229041, 1229042.